Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Rash with infection not responded with VANCOMYCIN, METRONIDAZOLE.

Resolved Question:

Sirs,
I would like to ask you for the condition of my father. He is in the hospital for 5 weeks due to infection which was conformed by blood test results:
CRP was 174 and sedimentation 80 and high leucocytes. He was received in the hospital and received vancomycin, Meronem and Metronidazol infusion for about 25 days. On the day 20. his CRP was normal but his palms got red (with rush) and itchy. He continued to receive antibiotics. Then the legs appeared with rash also and with edoema. The doctors then decided to stop antibiotics on the day 25. He was at the dermatologist and she said it was exantema mtoxi - all -T78.4 and therapy Aerius, methyprednizolone and betametazone locally. The doctors in the hospital decided not to give him systemic corticosteroids but only locally and Aerius. But he fainted and got chills and rush got worse by the night and doctors they started yesterday with methylprednisolone inj 60 mg daily. He stabilized, but the rash is a little bit worse today and his arms and legs has oedema.

I am sending you the pictures of the rash. Please could you advice what this would be about and what would be the treatment since I am worried very much.

Thank you.

Tatjana

Category: Family Physician-GP

Ask Your Own Question

Category: HIV- AIDS Specialist
 31 Doctors Online

Thanks for your query at DoctorSpring.com
I understand your concern
It looks like your father has an allergic response to either the infection or the antibiotics he has been administered for the infection. I request you to upload culture reports for his infections as well as other investigations that have been done until now like CBC, electrolyte, LFT, KFT etc.
Please revert back so that I can give you my opinion
Regards


Patient replied :

Dear dr Sebastian, Thabk you veru much for the answer. In the hospital they are doing investigations and cultures but they havent isolated any bacteria since thay said it is hard to isolate and they had to give them these strong antibiotics for anycase because crp was high. I am worried now about this strong alergy reaction. Is it dangerous? It is all over the body and dermatologist has gave him today methylprednisolone infusion twice a day 40mg and antihystamine and told to stop receiving all medicines including propafen also as it is usual therapy from april this year.. He had chills and fever today and temperature around 37.6. Could it be because of allergy and how dangerous is this condition? What do you think about terapy he is receving and how long corticosteroids are allowed to be received by infusion? Thank you in advance for your answer. Kr, Tatjana


Hello,
It is not impossible to isolate any bacterium if there is an infection. I am not able to understand why your doctor said that to you. In fact, correct antibiotic treatment can only be initiated, based on culture and sensitivity reports.
Coming to the patient's condition, the rash is treatable in able hands and I think the doctors are on right track by starting him on steroids. Antihistamines addition may also help. It is also important to continue with antibiotic therapy (with other drugs which patient is not allergic for) until the infection resolves.
Hope it helps
Regards


Patient replied :

Dear dr Sebastian, how can we know if the infection is already resolved? On June 10. CRP was 4.4 and few days ago CRP was 7.4 we presumed that maybe CRP was a little bit above 4 because of allergic reaction. I am also confused how come they didn't isolate bacteria... The doctor has told me that it is difficult to isolate it from the blood. They did hemocultures but the results were negative and doctor told me that they had to include antibiotics as it is the worst case for anycase. First they thought that it was renal apsces because the cyst was blurry on ultrasound but four days latter CT showd that it is cyst simplex so they don't know the cause of infectio. My father has larged prostate (benig) so maybe there could be found the cause but they hasn't investigate it there.But I am afraid that they treated to much him with those three antibiotics ( he is in hospital 5 weeks) and that organism couldn't maybe receive anymore ( I am a pharmacist and have basic understanding). especially vancomicin which my father used to speed a little bit infusion. But confusing thing is that few days after stoping antibiotics alerrgic reaction got worse... Macules used to merge somewhere on the body especially on trunk and chest. The reaction is all over the body...They gave him diclofenac for temperature (he had 38C) and now he swets and temperature probably goes down. Could an alergic reaction be a cause of temperature? Do you consider he still might have iinfectione even though crp and sedimentation was ok yesterday? how can we know if he needs more antibiotics? i am considering to take him to another clinic. could you advice what to do as I gave you more details? Many thanks in advance. KR, Tatjana


Hello,
Thanks for adding more details. Infection should resolve with a complete course of suitable antibiotics. With resolution fever goes down, CRP level reduces, leucocyte count gradually comes down. From your information, I can see that they could not identify the source of the infection but as condition of the patient is stable now except the rash I think he has responded to antibiotics as Vancomycin and Meropenem are higher antibiotics that might have worked against the infection. I think he won't need antibiotics anymore. The only concern is rash which should respond to the steroids and antihistaminics within a few days.
Hope it was helpful
Regards


Dr. Jaydeep Tripathy
Category: HIV- AIDS Specialist
Experience: 
MBBS from Sri Ramachandra University in December 2011
M.Med (Family Medicine) - TNMGR University, Chennai
MBA-MPH in Public Health in March 2016, SRM University
Finished AFIH in March 2016, SRM University
MRCP ( UK ), Internal Medicine, Royal College of Physicians, June 2016
Fellowship in Diabetology from Martin Luther University in January 2017

Currently Resident Physician, in MD Radiodiagnosis - Kamakshi Memorial Hospital, Chennai
Dr. Jaydeep Tripathy and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news